Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 196, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2005, 3:41 PM CDT for Bullock County, Montgomery County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 3:41 PM CDT (20:41 UTC)
- Expired
- Apr 21, 2005, 4:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Bullock County, AL, Montgomery County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 212041 SVRBMX ALC011-101-212115- /O.NEW.KBMX.SV.W.0196.050421T2041Z-050421T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 341 PM CDT THU APR 21 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA THIS INCLUDES THE CITY OF MONTGOMERY EXTREME NORTHWESTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA * UNTIL 415 PM CDT * AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SNOWDOUN...OR ABOUT 6 MILES SOUTHEAST OF MONTGOMERY...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARTERS HILL BY 410 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3241 8627 3226 8638 3208 8609 3227 8595 $$
1 follow-up statement
000 WUUS54 KBMX 212051 CCA SVRBMX ALC101-212115- /O.COR.KBMX.SV.W.0196.050421T2041Z-050421T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 341 PM CDT THU APR 21 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA THIS INCLUDES THE CITY OF MONTGOMERY * UNTIL 415 PM CDT * AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SNOWDOUN...OR ABOUT 9 MILES SOUTH OF MONTGOMERY...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARTERS HILL BY 415 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3241 8627 3226 8638 3208 8609 3229 8600 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:13 PM CDT, 28 minutes earlier.
Area forecast discussion, Apr 21, 3:13 PM CDT, 28 minutes before
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
Hazardous weather outlook, Apr 21, 1:24 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 124 PM CDT THU APR 21 2005 ALZ011>015-017>050-221200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 124 PM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THE AFTERNOON AND EARLY EVENING HOURS. A FEW OF THE STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). AN ORGANIZED LINE OF STORMS...ALONG AND AHEAD OF A COLD FRONT...WILL BRING A THREAT OF SEVERE WEATHER TO CENTRAL ALABAMA FRIDAY AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS PLACED CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE STORMS FOR FRIDAY. THE EXACT TIMING OF THE SEVERE WEATHER IS NOT CERTAIN...BUT THE HIGHEST CHANCES WILL LIKELY BE FROM MID-AFTERNOON THROUGH 9 PM FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED ON FRIDAY.
In the hours before
Special weather statement, Apr 21, 2:30 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 230 PM CDT THU APR 21 2005 ALZ011>015-017>050-220200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 230 PM CDT THU APR 21 2005 ...MODERATE RISK OF SEVERE STORMS ON FRIDAY ACROSS CENTRAL ALABAMA... THE AIRMASS ACROSS ALABAMA IS BECOMING INCREASINGLY UNSTABLE AS WARM MOIST AIR SPREADS INTO THE AREA FROM THE WEST. AN ORGANIZED COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE MIDWEST STATES DURING THE DAY FRIDAY. THE SQUALL LINE WILL TRACK RAPIDLY SOUTHEASTWARD TOWARDS ALABAMA AND LIKELY AFFECT NORTH ALABAMA BY MID TO LATE AFTERNOON FRIDAY...AND MOVE ACROSS CENTRAL ALABAMA LATE FRIDAY AFTERNON AND THROUGH THE EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...BUT AN ISOLATED TORNADO IS POSSIBLE. YOU SHOULD MONITOR NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO... FOR THE LATEST INFORMATION ON THIS SIGNIFICANT WEATHER EVENT.
Special weather statement, Apr 21, 2:33 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 233 PM CDT THU APR 21 2005 ALZ035-212000- CHILTON- 233 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 300 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER JEMISON...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JEMISON...THORSBY... INGRAM AND CLANTON THROUGH 300 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO DIME SIZE...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 2:50 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 250 PM CDT THU APR 21 2005 ALZ043-044-212015- ELMORE-MONTGOMERY- 250 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN MONTGOMERY AND SOUTHERN ELMORE COUNTIES UNTIL 315 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER COOSADA...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLBROOK... COOSADA...WETUMPKA...MOUNT MEIGS AND BLUE RIDGE THROUGH 315 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO DIME SIZE...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 3:22 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 322 PM CDT THU APR 21 2005 ALZ041-043-212100- AUTAUGA-ELMORE- 322 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN AUTAUGA AND WESTERN ELMORE COUNTIES UNTIL 400 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WERE MOVING SOUTHEAST...ACROSS EASTERN AUTAUGA AND WESTERN ELMORE COUNTY. THESE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARBURY...TITUS... COOSA RIVER...MILLBROOK...WETUMPKA AND COOSADA THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 3:26 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 326 PM CDT THU APR 21 2005 ALZ042-212100- LOWNDES- 326 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 400 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER LOWNDESBORO...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL... MOSSES...LOWNDESBORO AND HAYNEVILLE THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO DIME SIZE...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 3:37 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 337 PM CDT THU APR 21 2005 ALZ044-212100- MONTGOMERY- 337 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL 400 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MONTGOMERY...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SNOWDOUN...MONTGOMERY AND CARTERS HILL THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 33 min |
| Apr 21, 3:31 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 29 min |
| Apr 21, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 29 min |
| Apr 21, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 29 min |
| Apr 21, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 26 min |
| Apr 21, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 23 min |
| Apr 21, 5:41 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 49 min |
| Apr 21, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 32 min |
| Apr 21, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 52 min |
| Apr 21, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 30 min |
| Apr 21, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 61 min |
| Apr 21, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 47 min |
| Apr 21, 6:49 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.